Thunderstorm Wind, Carroll
- When
- July 4, 5:30 PM EST
- Where
- Carroll County, Carrollton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.517, -86.383
A squall line moved southeast across central Indiana during the late afternoon and evening of July 4th. The line interacted with extreme instability with CAPES to 5000 j/kg to produce fairly widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A squall line moved southeast across central Indiana during the late afternoon and evening of July 4th. The line interacted with extreme instability with CAPES to 5000 j/kg to produce fairly widespread wind damage. There was also a weak F0 tornado that touched down briefly near Lebanon. The only damage was downed trees. The most significant damage was across Howard, Tipton and Madison counties. A silo was blown down across northern Howard county. Across Madison county just northeast of Elwood, a metal roof was peeled back. Finally, a roof was blown off a house, a few sheds were blown down and a silo was blown over across northern Tipton county. Otherwise, the other reports were trees down except one report of nickel size hail across downtown Indianapolis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 4, 2:20 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST FRI JUL 4 2003 THUNDERSTORMS WILL BE POSSIBLE THROUGH THE HOLIDAY WEEKEND. THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE NORTH PART OF THE AREA. THEY COULD BE SEVERE STORMS AND COULD PRODUCE HEAVY RAINFALL. A COLD FRONT WAS FROM THE UPPER GREAT LAKES TO KANSAS THIS AFTERNOON. SEVERAL SHORT WAVE TROUGHS WERE IN THE WESTERLY UPPER FLOW OVER THE NORTHERN TIER OF STATES. AN MCS WAS OVER NORTHWEST OHIO AND MOVING AWAY FROM THE AREA...BUT MORE STORMS WERE DEVELOPING OVER NORTH ILLINOIS. THE AIR WAS EXTREMELY UNSTABLE OVER NORTH INDIANA...CAPES ABOVE 3000 J/KG AND LIFTED INDEXES BELOW -10 C. SEVERE STORMS MAY CLIP THE NORTH PART OF THE FORECAST AREA THIS EVENING. PRECIPITABLE WATER WAS NEARLY 200 PERCENT OF NORMAL. WET BULB ZEROS WERE ALSO HIGH. HEAVY RAINFALL WILL BE POSSIBLE OVER THE NORTH PART OF THE AREA TONIGHT. PREFER THE ETA MODEL. STRONGER WESTERLIES REMAIN TO OUR NORTH...SO DO NOT SEE FRONTAL BOUNDARY GETTING AS FAR SOUTH AS GFS FORECASTS. THREAT OF SEVERE WEATHER AND HEAVY RAINFALL WILL REMAIN OVER THE NORTH PART OF THE AREA WITH EXTREME INSTABILITY AND HIGH PRECIPITABLE WATER CONTINUING. BOUNDARY MAY HAVE SAGGED FAR ENOUGH FOR SOME THUNDERSTORMS TO GET INTO THE SOUTH PART OF THE AREA. BOUNDARY STILL IN THE AREA SUNDAY...SO WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS. GUIDANCE TEMPERATURES LOOK REASONABLE. HAVE PUSHED HIGHS UP A BIT ON SUNDAY WITH FORECAST OF BOUNDARY STILL TO THE NORTH OF THE AREA. .IND...NONE DS
INZ021-028>031-035>049-051>057-060>065-067>072-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 301 PM EST FRI JUL 4 2003 ...SEVERE THUNDERSTORM WATCH NORTH HALF OF CENTRAL INDIANA UNTIL 800 PM TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE NORTH HALF OF CENTRAL INDIANA...NORTH OF INTERSTATE 70...EARLY THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS. HEAVY RAINFALL WILL BE POSSIBLE OVER THE NORTH PART OF CENTRAL INDIANA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY SEVERE STORMS WILL BE POSSIBLE OVER MUCH OF CENTRAL INDIANA ON SATURDAY. DAMAGING THUNDERSTORM WINDS WILL AGAIN BE THE MAIN SEVERE WEATHER THREAT. HEAVY RAINFALL WILL STILL BE POSSIBLE OVER THE NORTH PART OF CENTRAL INDIANA SATURDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY...AND AGAIN TUESDAY AND WEDNESDAY. TEMPERATURES AROUND 90 DEGREES AND DEW POINTS OF 70 TO 75 DEGREES WILL CONTINUE TO PRODUCE AFTERNOON HEAT INDEXES OF AROUND 100 SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING AND AGAIN SATURDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
INZ021-028>031-035>049-051>057-060>065-067>072-050030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 117 PM EST FRI JUL 4 2003 ...HOT AND HUMID CONDITIONS TO PERSIST THROUGH THE WEEKEND... TEMPERATURES IN THE LOW 90S WILL CONTINUE THROUGH THE HOLIDAY WEEKEND. HIGH TEMPERATURES COMBINED WITH HIGH HUMIDITIES WILL PRODUCE HEAT INDICIES OF AROUND 100. SCATTERED THUNDERSTORMS MAY PROVIDE TEMPORARY RELIEF FROM THE HEAT BUT TEMPERATURES WILL QUICKLY REBOUND AFTER THE STORM HAS PASSED. IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS WEEKEND PLEASE KEEP THE FOLLOWING SAFETY TIPS IN MIND... AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN. USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN. STAY TUNED TO NOAA WEATHER RADIO OR OUR WEB SITE AT WWW.CRH.NOAA.GOV/IND FOR UPDATES AND FORECAST INFORMATION. SALLY
INZ021-028>031-035>049-051>057-060>065-067>072-050030- SPECIAL WEATHER STATEMENT...CORRECTED... NATIONAL WEATHER SERVICE INDIANAPOLIS IN 122 PM EST FRI JUL 4 2003 ...HOT AND HUMID CONDITIONS TO PERSIST THROUGH THE WEEKEND... TEMPERATURES IN THE LOW 90S WILL CONTINUE THROUGH THE HOLIDAY WEEKEND. HIGH TEMPERATURES COMBINED WITH HIGH HUMIDITIES WILL PRODUCE HEAT INDICIES OF AROUND 100. SCATTERED THUNDERSTORMS MAY PROVIDE TEMPORARY RELIEF FROM THE HEAT BUT TEMPERATURES WILL QUICKLY REBOUND AFTER THE STORM HAS PASSED. IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS WEEKEND PLEASE KEEP THE FOLLOWING SAFETY TIPS IN MIND... AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN. USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND FORECAST INFORMATION. SALLY
The Indianapolis radar (KIND), 90 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
11 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
An F0 tornado touched down briefly near Lebanon. The only damage was downed trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372836, 5372833, 5372834, 5372832, 5372835, 5372838, 5372837, 5372839, 5372840, 5372841, 5372842, 5372844, 5372843.